Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 48, NWS Columbia, SC

July 2, 2023Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2023, 3:31 PM EDT for Richmond County, Georgia; Aiken County, South Carolina. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2023, 3:31 PM EDT (19:31 UTC)
Expired
Jul 2, 2023, 4:00 PM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 108 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:35 PM EDTHAIL 14 S Augusta Daniel Fiel, GARelayed by media, a viewer reported quarter size hail near the intersection of Richmond Hill Rd and Windsor Spring Rd.
Jul 2, 3:40 PM EDTTSTM WND GST 513 Ssw Augusta Daniel Fi, GAAugusta EMA mesonet measured a gust to 51 mph at 3:40pm.
Jul 2, 3:44 PM EDTHAIL 0.883 Sse Augusta Daniel Fi, GANickel sized hail along Peach Orchard Rd near Richards Rd per trained spotter.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS52 KCAE 021931
SVRCAE
GAC245-SCC003-022000-
/O.NEW.KCAE.SV.W.0048.230702T1931Z-230702T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
331 PM EDT Sun Jul 2 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Richmond County in east central Georgia...
  West central Aiken County in central South Carolina...

* Until 400 PM EDT.

* At 330 PM EDT, a severe thunderstorm was located over South
  Augusta, or near Fort Gordon, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  North Augusta, Fort Gordon, Augusta, Clearwater, Belvedere,
  Martinez, Hephzibah, Glendale, South Augusta, Midtown, Summerville,
  Augusta Mall, Daniel Field, Augusta Regional Airport, Village Plaza
  Shopping Center, Augusta National Golf Club, Burnettown, Blythe,
  West End Augusta and New Savannah Bluff Lock & Dam Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 6.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3355 8203 3353 8201 3359 8194 3344 8175
      3323 8210 3326 8213 3328 8214 3328 8215
      3330 8217 3329 8221 3336 8228
TIME...MOT...LOC 1930Z 228DEG 23KT 3338 8207 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:06 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 1:06 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
106 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Expect hot and humid conditions through the Fourth, with a chance of
mainly afternoon and evening thunderstorms. Temperatures are
expected to gradually trend back down closer to near normal values,
with a better chance of mainly afternoon and evening thunderstorms,
mid to late week into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level ridge has shifted slightly to the east as upper
trough over mid Mississippi Valley moves east toward the Ohio
Valley. Moisture is highest in the east today where precipitable
water is near 1.9 inches. Strong diabatic heating through the
afternoon today with weak low level warm advection, so temps
expected to rise into the mid 90s. Moderate to strong
instability with SB CAPE above 3000 J/kg with steep low to mid
level lapse rates...0-3km around 9C/km. However, there remains
mid level capping with temps at 700mb around 10C and short waves
triggers lacking. Outflow boundaries from widely scattered
convection yesterday may provide some focus but overall surface
convergence appears limited. Sea breeze should stay to the
east. So continued isolated/widely scattered pops for
convection this afternoon and evening mainly in the
west/Piedmont into the CSRA. The convection could linger late
into the evening similar to yesterday. Warm night expected with
models suggesting a low-level jet. Lows in the mid to upper 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper high will continue to weaken and shift to our south, as an
upper trough moves into the Mid/lower Miss Valley and Midwest.
Atmospheric moisture progged to increase slightly each day. A weak
surface trough is also expected to remain over the Central
Carolinas/CSRA. Guidance indicating increased convective chances.
There will be a risk that some of the storms could be severe given
indications of considerable instability and high LFC height/low
level inverted V feature in forecast soundings.

Latest guidance suggests generally mid to upper 90s highs Monday
,trending down a tad Tuesday, with MOS consensus afternoon dewpoints
generally in the lower, to possibly mid, 70s. This brings max heat
index projections to just below our local Heat Advisory criteria of
110F. Later shifts will collaborate with other offices and decide on
possible Heat Adv issuance for Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
An upper ridge will slowly build over the SW US/Four Corners region,
with weak upper troughiness over our region mid to late week, with
upper trough deepening slightly over the E CONUS this weekend.
Atmospheric moisture progged to remain high. Guidance POPs trending
up into the good chance to likely range, with temps trending back
down towards normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The air mass across the region is moist and unstable. However,
there remains a mid level cap due to upper ridge over the area.
So, threat for thunderstorms appears relatively low but can't
rule out a few storms mainly to the west of the terminals thru
the evening. Cumulus is limited at the moment due to the relatively
capped environment. But expect a few cumulus with some higher
clouds at times. Winds mainly southwest 5 to 10 knots through
the afternoon then light overnight. Low level jet and limited
nocturnal cooling may limit restrictions to visibility toward
daybreak.

EXTENDED AVIATION OUTLOOK...Brief restrictions are possible through
Friday from passing showers and thunderstorms, mainly during
the afternoon and evening hours. Hazy conditions and areas of
patchy early morning fog are also possible each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ040-063>065-
     077.
SC...Heat Advisory until 8 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jul 2, 3:32 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
332 AM EDT Sun Jul 2 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-030745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
332 AM EDT Sun Jul 2 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon thunderstorms will develop each day and some of these could
become strong to severe. Damaging winds and large hail will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 3:25 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
325 PM EDT Sun Jul 2 2023

GAZ065-SCZ030-022000-
Richmond GA-Aiken SC-
325 PM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of central Richmond and
west central Aiken Counties through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Augusta, or near Augusta, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken, North Augusta, Aiken Mall, Fort Gordon, Augusta, Clearwater,
Belvedere, Martinez, Hephzibah, New Ellenton, Glendale, South
Augusta, Midtown, Summerville, Augusta Mall, Daniel Field, Citizens
Park, Augusta Regional Airport, Village Plaza Shopping Center and
Augusta National Golf Club.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 18.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3355 8203 3353 8201 3371 8178 3345 8156
      3329 8208 3343 8219
TIME...MOT...LOC 1924Z 228DEG 24KT 3341 8204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:27 AM EDTHeat AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond17 hr
Jul 2, 3:25 PM EDTSpecial Weather StatementCAERichmond35 min
Jul 2, 3:57 PM EDTAreal Flood AdvisoryCAERichmond83 min
Jul 2, 4:02 PM EDTSpecial Weather StatementCAERichmond28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.